Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

95 years old suffering from terrible cough. Natural remedy?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Hi there, my gran is nearly 95 and she constantly coughs. It's terrible. We don't know what to do. It has been going on for years. She takes blood pressure tabs and apparently has a heart issue but is too old to operate. How do we get her to stop coughing? We keep giving her cough medicine but I think it's not good to continuously give her medicine. Sometimes the cough abates but then it comes back again in no time. It's SO hard. :(
Is there any natural remedy for constant cough? To soothe the throat.
It is a dry cough.
Posted Sun, 23 Dec 2012 in General Health
Answered by Dr. Mayank Bhargava 27 minutes later
Welcome to XXXXXXX forum.
Persisting cough > 2 weeks is really a worried concern.
Does she have swelling in lower limbs?
Is there any aggravating factors for cough?
Is there any diurnal variation during cough episodes? Cough due to asthma is more during night times.
Let me know the medicine for control of blood pressure. ACE inhibitors (Ramipril, Enalpril, Peridopril, Lisinopril) are associated with persisting cough and just a change of medicine may abolish the cough.
Dry cough could be due to irritation of cough center in brain, affection of epiglottis, interstitial ling disease.
As such there is least chances of cough due to heart disease because heart diseases are associated with productive cough.
You should consult with XXXXXXX medicine specialist or Chest physician. and should go for thorough check up.
You should go for complete blood count, ESR and chest x XXXXXXX along with electro-cardiogram (ECG).
She should take Centrally acting cough suppressants along with throat soothing medicines.
As natural remedy, you can give Ginger with honey. This will ameliorate cough along with soothing effect of throat.
Hope that helps
Let me know if I can address any more concerns.
Take care,
Dr. Mayank Bhargava

Above answer was peer-reviewed by
Follow-up: 95 years old suffering from terrible cough. Natural remedy? 5 minutes later
Hi Doctor, she takes Atenolol for blood pressure and she is supposed to take prexum but she doesn't 'cause she coughs even worse. My mum says she has enlarged heart and the doctor says this causes coughing too. No swelling or any other issues. Her cough is the same day and night.

I also heard that taking cinammon and honey is good. Is there any truth to that?
Answered by Dr. Mayank Bhargava 8 hours later
Prexum contains Perindopril and this drug may cause persistent cough.
Enlarged heart causes only when there is some sort of pressure on airways.
She could go for CT scan Chest for getting all these details.
Cinnamon is a powerful herb when it comes to fighting inflammation and honey protects from viral attacks such as the flu.
Cinnamon and honey combination is also a good option as a natural therapy.
Hope that helps.
Let me know your other query also.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: 95 years old suffering from terrible cough. Natural remedy? 3 hours later
Thank you!

Take care!

Warm rgds
Answered by Dr. Mayank Bhargava 8 hours later
Wishing a speedy recovery,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor